Alert archive / Maryland / River Flood Warnings in 2011
River Flood Warning 79, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Nov 23, 2011, 2:44 AM EST for Washington County, Maryland. It took effect at Nov 23, 2011, 12:02 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2011, 2:44 AM EST (07:44 UTC)
- In effect from
- Nov 23, 2011, 12:02 PM EST
- Expired
- Nov 23, 2011, 9:54 PM EST
- In force
- 10 hr
- Issued by
- NWS Baltimore/Washington
- Flood severity
- Minor
County Washington County, MD
The radar
The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Conococheague Creek at Fairview (FAVM2).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01614500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Nov 22, 9:08 PM EST, 5 hours 36 minutes earlier.
Area forecast discussion, Nov 22, 9:08 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 PM EST TUE NOV 22 2011
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD TONIGHT THROUGH THE MID-ATLANTIC
REGION AS LOW PRESSURE CROSSES WESTERN PENNSYLVANIA. A STRONG COLD
FRONT WILL CROSS THE REGION WEDNESDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION ON THANKSGIVING DAY AND WILL REMAIN THROUGH
SATURDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE MIDWEST
LATE IN THE WEEKEND BEFORE IMPACTING THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SFC BNDRY GRADUALLY LIFTING NWD AS WMFNT THIS EVE. FEATURE BULGES
UP AGAINST APLCNS ACRS SW VA...THEN STRETCHES SEWD TO NC/VA
BORDER...THEN BACK NEWD THRU VA TIDEWATER. FRNT MAY BRIEFLY
INTRUDE INTO CWA AFTR MIDNGT..BEFORE BEING OVERCOME BY SFC TROF
THAT IS MOVING E THRU CNTRL WV. WIDESPREAD LGT RN AND SOME
EMBEDDED SHWRS ACRS PA...BULK OF THIS HAS MOVED N OF MASON-DIXON
LINE ON NOSE OF BEST WAA. ACRS CWA...SATURATED BNDRY LYR BENEATH
STRONG SLY LLVL JET ALLOWING FOR WIDESPREAD FG AND DZ...WHICH SHUD
CONT INTO NGT. HEAVIEST PRECIP NOW ASSOCIATED WITH ADVANCING SFC
TROF. BROAD BAND OF MDT/HVY SHWRS CROSSING APLCNS AND MOVING INTO
WRN CWA AS LOPRES STRENGTHENS AND MOVES NEAR SERN GREAT LAKES.
0Z KIAD SOUNDING SHOWS MODEST ELEVATED CAPE...THUS ISOLATED
THUNDER XPCD OVNGT AS TROF CROSSES CWA. MORE THAN SUFFICIENT SHEAR
TO SUPPORT CNVTCV ORGANIZATION IF INITIATION OCCURS...BUT WITH
WMFNT MOSTLY S OF CWA...ANY DOWNDRAFTS WILL HAVE TOUGH TIME
REACHING THRU STABLE BNDRY LYR.
QPF OF 0.5 TO 1 INCH OVNGT SHUD BE BELOW THRESHOLD FOR FLOODING
ISSUES. TEMPS LIKELY NEAR MINIMA NOW...AND WILL SLOWLY RISE THRU
50S OVNGT.
CDFNT CROSSES THE RGN LATE MRNG...WITH UPR LOW MOVG ACRS THE MID-
ATLC RGN IN THE AFTN. AMID STEEP LOW-LVL LAPSE RATES...SHWRS ARE
PSBL WITH UPR LOW PASSAGE...SO POPS WERE INCRD WED AFTN.
MAXIMA WED WILL BE IN THE LOW 60S PRIOR TO FROPA.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL QUICKLY MOVE OFF THE EAST COAST BY WED EVE.
BEHIND THE FRONT...HIPRES BUILDING IN FROM THE OH/TN VLYS WED NGT
WILL SETTLE OVER THE REGION THRU THE REMAINDER OF THE WEEK.
A STRONG PRESSURE SURGE BEHIND THE FRONT WILL RESULT IN GUSTY NWLY
WINDS WED EVE. FREQUENT WIND GUSTS OF 40 MPH ARE POSSIBLE ALONG THE
HIGH ELEVATION RIDGE TOPS DURING THE ERY EVE. WINDS SHOULD GRADUALLY
SUBSIDE LATE AS THE PRESSURE GRADIENT WEAKENS AND THE CENTER OF THE
SFC HIGH SHIFTS CLOSER TO THE MID-ATLANTIC REGION.
THANKSGIVING WILL FEATURE SUNNY SKIES AND TEMPS IN THE MID TO UPPER
50S. WAA RESULTING FROM SWLY FLOW IN THE LLVLS AND PLENTY OF
SUNSHINE WILL YIELD TEMPS IN THE 60S BY FRI.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIPRES OVR THE ERN SEABOARD SAT WILL MOVE OFF THE COAST SAT NGT AND
SUN AS A POTENT SHORTWAVE TROUGH PROGRESSES FROM THE GREAT PLAINS TO
THE MS VLY. STRENGTHENING SLY FLOW AHEAD OF THE TROUGH WILL DRAW
MILD AND EVENTUALLY MOIST AIR UP THE ERN CONUS. HIGH TEMPS SAT WILL
LIKELY REACH THE MID 60S IN MOST PLACES UNDER THE INFLUENCE OF
SUNSHINE. MID AND HIGH CLOUDS BEGIN TO MOVE INTO THE AREA SAT NGT
AND SUN...WHICH WILL LIMIT RADIATIONAL COOLING AT NGT AND INSOLATION
DURING THE DAY.
THE UPPER TROUGH IS FORECASTED TO SHARPEN THIS WEEKEND...POSSIBLY
BECOMING A CLOSED LOW IN THE VICINITY OF SRN APPALACHIANS SUN INTO
MON. EXTENDED-RANGE MODELS HAVE COME INTO BETTER AGREEMENT TDA...
BUT THERE STILL REMAINS CONSIDERABLE UNCERTAINTY REGARDING THE
EVOLUTION OF THIS SYSTEM...SPECIFICALLY WHERE AND WHEN THE SYSTEM
CLOSES OFF. THIS WILL DETERMINE THE EVENTUAL TRACK AND STRENGTH OF
THE LOW AS IT IMPACTS THE REGION EARLY NEXT WEEK. NONETHELESS...
GUIDANCE IN AGREEMENT THAT OUR REGION WILL BE SITUATED ON THE
WARM/SLY FLOW SIDE OF THE SYSTEM.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
TAFS ASSUME WMFNT AND SUSBEQUENT LLVL MIXING DONT REACH EVEN
SRNMOST TERMINALS OVNGT...THUS IFR VSBY AND LIFR/IFR CIGS PERSIST
THRU ARRIVAL OF HEAVIER PRECIP/SHWRS BETWEEN 4 AND 8Z. IF WMFNT
DOES MOVE N ACRS TERMINALS...BRIEF PERIOD OF MODEST IMPROVEMENT
POSSIBLE. OTHERWISE...LITTLE IMPROVEMENT UNTIL AFTR SFC TROF PASSES THRU
AFTER 12Z. ISOLATED THUNDER PSBL IN PRE-DAWN HRS...BUT RISK IS TOO
LOW TO WARRANT MENTION IN TAFS.
LGT WINDS ERY TNGT...WITH PERIOD OF STRONG SLY WINDS BEFORE TROF
MOVES ACRS...THEN INCRG W/NW WINDS TMW MRNG. PREV DISCUSSION FOLLOWS...
AS UPR LOW CROSSES THE RGN...STEEP LOW-LVL LAPSE RATES WILL
INVIGORATE SCT SHWRS THROUGH THE RGN.
HIPRES BUILDS IN BEHIND THE COLD FRONT WED NGT. BREEZY NWLY WINDS
GUSTING 25-35 KT ERY WED EVE WILL GRADUALLY SUBSIDE LATER THAT
NGT AS THE CENTER OF HIPRES ADVANCES TOWARD THE AREA. VFR
CONDITIONS AND LGT WINDS THU THRU THE WEEKEND.
&&
.MARINE...
SLY WINDS OF 10-15 KTS OCCURRING THIS EVE ACRS WATERS...AS WMFNT
APPROACHES FROM S. GUSTS IN EXCESS OF SCA THRESHOLDS XPCD WHERE
WRM FROPA OCCURS...THUS ADZY OUT OFR SRN MARINE ZONES NGT.
SHWRS/TSTMS XPCD LT TNGT AS SFC TROF APPROACHES WATERS. PREV
DISCUSSION FOLLOWS...
ADZY IS IN EFFECT FOR ALL ZONES TMW...PRIMARILY FOR GUSTY NWLY
WINDS IN WAKE OF CDFNT PASSAGE.
A STRONG PRESSURE GRADIENT BETWEEN LOPRES MOVING OFF THE EAST COAST
AND HIPRES BUILDING IN FROM THE TN VLY WILL PRODUCE GUSTY NWLY WINDS
WED EVE. LATEST GUIDANCE INDICATES 30-40 KT FLOW ABOUT 1 KFT OFF THE
SFC DURING POST-FRONTAL SURGE WED EVE. THESE GUSTS SHOULD BE ABLE TO
MIX DOWN TO THE GROUND AS LAPSE RATES STEEPEN ABOVE THE RELATIVELY
WARM WATERS OF THE CHSPK BAY. HAVE ISSUED A GALE WRNG FOR WED EVE
WHERE CONFIDENCE OF GALE GUSTS IS HIGHEST...WHICH IS OVER MOST OF THE
MD CHSPK BAY AND MOUTH OF THE TIDAL POTOMAC RVR. SOLID SCA-THRESHOLD
GUSTS EXPECTED ELSEWHERE. GALE GUSTS SHOULD CONTINUE INTO THE OVNGT
ACROSS THE SRN MD CHSPK BAY WITH SCA-LVL GUSTS ELSEWHERE. APPROPRIATE
HEADLINES WERE ISSUED.
SCA-LVL GUSTS WILL LIKELY CONTINUE INTO THU FOR SRN PORTIONS OF THE
MD CHSPK BAY. HIPRES SETTLES OVER THE WATERS THU NGT THRU SAT. NO
HAZARDS ARE EXPECTED DURING THIS TIME.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES AROUND 1 FT WILL CONT OVNGT ON SLY
WINDS...PSBLY INCRSG A BIT BEFORE MRNG...WHEN SFC TROF SWITCHES
WINDS TO W. OVNGT HIGH TIDE CYCLE IS LWR OF TWO DAILY ONES...THUS
COASTAL FLOODING APPEARS UNLIKELY. TMWS HIGH TIDE SHUD BE
HIGHER...BUT DECRG ANOMALIES MAY PRECLUDE MINOR COASTAL FLOODING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR
ANZ531-539.
SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY NIGHT TO 6 AM EST
THURSDAY FOR ANZ531>533-537-539>541.
GALE WARNING FROM 6 PM WEDNESDAY TO MIDNIGHT EST WEDNESDAY
NIGHT FOR ANZ531>533-537-539>541.
SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY
FOR ANZ530-535-536-538-542.
SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ532>534-
537-540-541-543.
GALE WARNING FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY FOR
ANZ534-543.
&&
UPDATE...SBK
PREV DISCUSSION...JRK/MRKHazardous weather outlook, Nov 23, 1:09 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 109 AM EST WED NOV 23 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 109 AM EST WED NOV 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY. RAINFALL OVERNIGHT MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE NEAR THE MASON-DIXON LINE. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO FORM BETWEEN 2 AM AND 5 AM. THESE COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TODAY THROUGH TUESDAY A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. A GALE WARNING IS IN EFFECT TONIGHT FOR PORTIONS OF THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RAINFALL REPORTS WOULD BE APPRECIATED. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-241000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 109 AM EST WED NOV 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT RAINFALL OVERNIGHT MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE IN NORTHERN MARYLAND...EXTREME NORTHERN VIRGINIA AND EASTERN WEST VIRGINIA. A WIND ADVISORY MAY BE REQUIRED TODAY AT HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. REPORTS OF HEAVY RAINFALL AND STRONG WINDS WOULD BE APPRECIATED.
In the hours before
Special weather statement, Nov 22, 9:36 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 936 PM EST TUE NOV 22 2011 DCZ001-MDZ004>007-009>011-013-014-VAZ036>040-042-050>056-501-502- 230800- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- NORTHERN FAUQUIER-SOUTHERN FAUQUIER- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS... CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS... MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG...WARRENTON 936 PM EST TUE NOV 22 2011 ...PATCHY DENSE FOG TONIGHT ACROSS MUCH OF NORTHERN VIRGINIA AND MARYLAND EAST OF THE BLUE RIDGE... WIDESPREAD FOG AND PATCHY DENSE FOG WILL CONTINUE TO IMPACT PORTIONS OF NORTHERN VIRGINIA...NORTHERN AND CENTRAL MARYLAND INCLUDING THE SUBURBS OF WASHINGTON DC AND BALTIMORE. VISIBILITIES WILL BE UNDER ONE MILE AND LOCALLY REDUCED AROUND ONE QUARTER MILE AT TIMES. THE FOG MAY CONTINUE THROUGH THE NIGHT. WHEN DRIVING TONIGHT...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS AND BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITIES IN VALLEYS AND OTHER FOG PRONE AREAS. SBK
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 1:39 AM EST | Special Marine Warning | LWX | 96 min | |
| Nov 23, 3:12 AM EST | Wind Advisory | LWX | Clarke, Fauquier, Frederick, Greene, Highland, Madison and 11 more | 16 hr |
| Nov 23, 9:58 AM EST | Special Marine Warning | LWX | 92 min | |
| Nov 23, 9:59 AM EST | Special Marine Warning | LWX | 91 min | |
| Nov 23, 11:57 AM EST | Small Craft Advisory | LWX | 22 hr | |
| Nov 23, 12:41 AM EST | Areal Flood Warning | LWX | Carroll, Frederick | 3 hr |
| Nov 23, 2:44 AM EST | River Flood Warning | LWX | Frederick | 35 hr |
| Nov 23, 3:01 AM EST | Special Weather Statement | LWX | Baltimore, Harford, City of Baltimore | 59 min |
| Nov 23, 3:36 AM EST | Areal Flood Warning | LWX | Carroll | 6 hr |
| Nov 23, 5:47 AM EST | Areal Flood Warning | LWX | Frederick | 3 hr |
| Nov 23, 12:23 PM EST | Coastal Flood Advisory | LWX | Anne Arundel | 5 hr |
Nearby
River Flood Warnings in Maryland, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.